Washington, 2008

Heavy Snow in Washington, February 5, 2008

February 5, 2008 · NWS OTX · 1 event in 1 county or zone

A moist low pressure system brought heavy snow to the North Panhandle. Mount Spokane picked up nine inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist low pressure system brought heavy snow to the North Panhandle. Mount Spokane picked up nine inches of snow. In the valleys, six inches was measured near Clayton, and five inches in Springdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 5, 4:40 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 5, 4:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 AM PST TUE FEB 5 2008

.SYNOPSIS...
ANOTHER WINTER STORM FROM THE PACIFIC WILL ARRIVE TODAY AND
SPREAD SNOW ACROSS THE REGION. A SECOND STORM WILL MOVE INTO THE
AREA WEDNESDAY NIGHT AND THURSDAY FOR MORE SNOW. WINDS WILL
INCREASE ON THURSDAY BEHIND THIS SYSTEM. WARMER WEATHER IS IN
STORE BY THE END OF THE WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...THE RIDGE IS RAPIDLY FLATTENING OUT AS THE
NEXT UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION. THE
00Z MODELS ARE IN GOOD AGREEMENT ON HOW THIS NEXT WEATHER SYSTEM
UN FOLDS. THE FIRST SURGE OF ISENTROPIC UPGLIDE IS MOVING THROUGH
THE FORECAST AREA THIS MORNING. IN EFFECT THIS IS SATURATING THE
LAYER AND INITIATING SOME WEAK SNOW FLURRIES ACROSS THE UPPER
BASIN. THE MORE IMPRESSIVE ISENTROPIC LIFT IS EXPECTED TO MOVE
INTO THE CASCADES AROUND 15Z AND MOVE ACROSS THE FORECAST AREA
THROUGH THE DAY. SOUTHERLY MID LEVEL FLOW WILL BRING SOME
SHADOWING TO THE EAST SLOPES AND WESTERN BASIN ZONES WITH THE
FOCUS FROM THE OKANOGAN HIGHLANDS EAST INTO THE PANHANDLE
MOUNTAINS. THIS WILL BRING INCREASING CHANCES OF LIGHT SNOW FROM
WEST TO EAST THIS MORNING...BUT WILL GAIN IN INTENSITY THROUGH
THE AFTERNOON. THE ACCOMPANYING COLD FRONT SHOULD MOVE ACROSS THE
CASCADES NEAR 00Z AND LOOKS TO BE EAST OF THE FORECAST AREA BY
09Z. DYNAMICALLY EVERYTHING SEEMS TO COME TOGETHER WITH THE FRONT.
GOOD JET DYNAMICS...FRONTOGENESIS AND A POTENT SHORT WAVE WILL
COMBINE WITH THE INSTABILITY OF THE PASSING COLD FRONT TO BRING A
BURST OF MODERATE TO HEAVY SNOW TO THE REGION FOR A 4-6 HOUR
PERIOD THIS EVENING. VERTICAL PROFILES INDICATE PRECIPITATION AS
ALL SNOW NORTH ACROSS ALL THE NORTHERN ZONES. THINGS GET A LITTLE
MORE INTERESTING SOUTH OF A LINE MOSE LAKE TO ABOUT PULLMAN AS
THAT AREA REMAINS MAINLY ON THE WARM SIDE OF THE STORM SYSTEM.
PRECIPITATION SHOULD BEGIN AS ALL SNOW...BUT AS THE WARMER AIR
MOVES IN FROM THE SOUTH THIS WILL TURN TO A MIX OF RAIN OR SNOW
ACROSS MY EXTREME SOUTHERN ZONES BELOW ABOUT 2500 FEET. BEHIND
THE FRONT SNOW LEVEL AGAIN DROP TO THE SURFACE...BUT BY THIS TIME
PRECIPITATION WILL TURN SHOWERY. THE CHALLENGING AREAS THEN ARE
ACROSS THE WA/ID PALOUSE AND THE SPOKANE/COEUR DALENE AREAS.
AGAIN EXPECT PRECIPITATION TO BEGIN AS ALL SNOW. BUT AS THE WARM
AIR MOVES IN EXPECT SNOW LEVELS TO RISE NEAR THE 2000 FOOT LEVEL
NEAR SPOKANE AND NEAR 2500 FEET NEAR PULLMAN. AS SUCH BY TUESDAY
EVENING DRIVE TIME AREAS ABOVE THESE ELEVATIONS SHOULD SEE
SEVERAL INCHES OF SNOW WHILE AREAS BELOW WILL SEE WET SNOW OR A
RAIN SNOW MIX. PRECIPITATION BEGINS TO RAMP DOWN QUICKLY LATER
THIS EVENING BEHIND THE FRONTAL PASSAGE. THIS WILL STILL MAKE
DRIVING MESSY THIS EVENING. WINDS WILL BE ON THE INCREASE FROM THE
SOUTH-SOUTHWEST AHEAD OF THE FRONT AND INCREASE THIS EVENING WITH
AND BEHIND THE COLD FRONT. BLOWING AND DRIFTING SNOW CAN BE
EXPECTED ACROSS OPEN AREAS...FROM THE UPPER BASIN EAST AND SOUTH
ACROSS THE PALOUSE. BEHIND THE FRONT TUESDAY NIGHT THE FLOW VEERS
TO WESTERLY SHIFTING THE FOCUS OF PRECIPITATION INTO THE PANHANDLE
MOUNTAINS. SO WITH ALL THAT IN MIND WINTER STORM WARNINGS WERE
HOISTED FOR THE NORTHEAST MOUNTAINS AND PANHANDLE MOUNTAINS WHERE
THE HEAVIEST SNOW POTENTIAL IS...AND FOR BREEZY WINDS. FOR THE
SPOKANE-COEUR DALENE AND THE PALOUSE CONFIDENCE IS NOW BETTER
THAT SNOW ACCUMULATIONS WILL BE VERY NEAR WARNING CRITERIA AND
WITH THE BREEZY WINDS IT MAKES SENSE TO HOIST A WARNING FOR THOSE
AREAS. OTHERWISE ADVISORIES HAVE BEEN ISSUED FOR MANY LOCATIONS
FOR LIGHTER ACCUMULATIONS AND BLOWING AND DRIFTING SNOW. /TOBIN

WEDNESDAY THROUGH THURSDAY NIGHT...POST FRONTAL SNOW SHOWERS WILL
LINGER OVER THE IDAHO PANHANDLE WEDNESDAY BUT STRONG WESTERLY FLOW
AT 850MB WILL MEAN A SIGNIFICANT PRECIP SHADOW FOR THE EAST SLOPES
AND THE BASIN. THE NEXT PACIFIC SYSTEM DROPS DOWN FROM THE NORTHWEST
ON A 160KT JET. ISENTROPIC LIFT SPREADS ACROSS THE REGION WEDNESDAY
AFTERNOON AND CONTINUES OVERNIGHT. AS THE WARM FRONT SLIDES OVER THE
REGION...LOW LEVEL WINDS BACK TO SOUTHWEST BUT KEEP ENOUGH OF A
WESTERLY COMPONENT TO SHADOW THE BASIN SOMEWHAT. HIGHEST POPS WILL
BE OVER THE NORTHERN MOUNTAINS WHERE OROGRAPHIC ASCENT WILL
COMBINE WITH UPPER JET SUPPORT. THE FOCUS SHIFTS TO THE EASTERN
MOUNTAINS THURSDAY AS WINDS SHIFT TO THE WEST AGAIN. THERE IS THE
POTENTIAL FOR HEAVY SNOWFALL AMOUNTS IN THE NE WASHINGTON AND
PANHANDLE MOUNTAINS. WIND WILL ALSO BE A CONCERN ON THURSDAY AS A
50+KT 850MB JET RIDES ACROSS THE FORECAST AREA. EXPECT BLOWING AND
DRIFTING SNOW ACROSS THE PALOUSE AND EASTERN BASIN. TEMPERATURES
WILL BE ON A GRADUAL WARMING TREND.

FRIDAY THROUGH TUESDAY...NO CHANGES TO THE EXTENDED FORECAST.
ANOTHER WARM FRONT APPROACHES ON FRIDAY AS THE JET SLIDES TO OUR
NORTH. SNOW LEVELS WILL BE ON THE RISE...REACHING 3000 FT ON FRIDAY.
THE MELTING SNOWPACK ALONG WITH LIGHT RAIN IN THE VALLEYS WILL LEAD
TO RISES ON RIVERS AND POSSIBLY MINOR SMALL STREAM FLOODING. THE
NEXT SIGNIFICANT SYSTEM WILL ARRIVE SATURDAY NIGHT AND SUNDAY. /KELCH

&&

.AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE REGION THROUGH 16Z
EXCEPT FOR IFR CEILINGS OVER THE KGEG...KSFF...AND KCOE TAF SITES
DUE TO STRATUS DEVELOPMENT. AFTER 16Z IN THE WEST AND 18Z IN THE
EAST THE NEXT IN A SERIES OF STORM SYSTEMS WILL BRING WIDESPREAD
IFR CONDITIONS DUE TO SNOW TO ALL TAF SITES EXCEPT KLWS...WHERE
TEMPERATURES WILL REMAIN WARM ENOUGH FOR MAINLY VFR CONDITIONS IN
RAIN. THE MOUNTAINS NORTH AND EAST OF THE COLUMBIA BASIN WILL
BECOME OBSCURED FROM 18Z THROUGH 06Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  24  34  28  37  30 / 100  80  10  70  50  10
COEUR DALENE  33  24  34  26  37  30 / 100 100  50  90  60  30
PULLMAN        33  27  34  30  37  32 /  90 100  30  60  60  10
LEWISTON       39  31  43  35  45  36 /  50  80  20  40  50  20
COLVILLE       32  22  34  28  37  29 / 100  60  10  90  60  10
SANDPOINT      32  25  32  27  36  30 / 100 100  50  90  70  40
KELLOGG        33  25  31  27  34  30 / 100 100  60  90  70  60
MOSES LAKE     34  20  35  25  39  29 /  60  20  10  30  20  10
WENATCHEE      32  22  35  25  37  31 /  70  10  10  30  20  10
OMAK           29  18  30  21  32  28 /  80  20  10  50  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM
     PST WEDNESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST TONIGHT
     ABOVE 2000 FEET FOR IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR COEUR DALENE AREA.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST
     WEDNESDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

WA...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST TONIGHT
     ABOVE 2000 FEET FOR WASHINGTON PALOUSE.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR SPOKANE AREA.

     SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
     FOR OKANOGAN HIGHLANDS.

     SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM
     PST WEDNESDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
     EVENING FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Feb 5, 5:55 AM PST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PST TUE FEB 5 2008

IDZ001-002-004-WAZ031-035>038-042-061400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO
TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY. HEAVY
SNOW ACCUMULATIONS WITH THIS STORM WILL BE PRIMARILY CONFINED TO
THE MOUNTAINS. IN ADDITION GUSTY WINDS WILL DEVELOP ON THURSDAY
BEHIND THE STORM.

WAZ034-041-043-044-061400-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM IS EXPECTED ON TODAY WITH LIGHT TO MODERATE
SNOW EXPECTED. BREEZY WINDS MAY RESULT IN LOCALIZED BLOWING AND
DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WINTER STORM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY.
TH IS STROM WILL BRING LITTLE IF ANY SNOWFALL FOR THE AREA. HOWEVER
GUSTY WEST WINDS WILL DEVELOP BEHIND THIS STORM ON THURSDAY.

IDZ003-026-027-WAZ032-033-061400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
555 AM PST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO
TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL
RESULT IN AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WINTER STORMS IS EXPECTED ON WEDNESDAY NIGHT AND
THURSDAY. GUSTY SOUTHWEST WINDS DURING THIS TIME COULD RESULT IN
SOME BLOWING AND DRIFTING SNOW IN EXPOSED AREAS.

WARMER TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK WITH
DAYTIME READINGS REACHING THE 40S AND LOWER 50S DURING THE
WEEKEND. ONLY LIGHT AMOUNTS OF RAINFALL ARE EXPECTED...MAINLY ON
SUNDAY. THIS WILL RESULT IN SOME SNOWMELT AND RISES ON AREA RIVERS
AND STREAMS. MAINSTEM RIVERS ARE NOT EXPECTED TO APPROACH FLOOD
STAGES BUT SOME SMALL STREAMS COULD REACH BANKFULL CONDITIONS WITH
SOME MINOR FLOODING POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
February 5, 9:00 AM PST to 7:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
NWS Employee
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79844.